Wyoming, 2020Damaging Winds in Wyoming, August 3, 2020
August 3, 2020 · NWS RIW · 2 events in 2 counties and zones
Outflow winds from thunderstorms became rather strong as the moved into Big Horn County on the evening of August 3rd. Wind gusts of 64 and 58 mph were reported at Cowley and Greybull, respectively.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow winds from thunderstorms became rather strong as the moved into Big Horn County on the evening of August 3rd. Wind gusts of 64 and 58 mph were reported at Cowley and Greybull, respectively. During the morning hours, outflow winds from a shower north of Jackson caused three balloons to make a rough landing, sending 11 people to hospital, including one who had to be evacuated by helicopter to Idaho Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 3, 2:29 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:29 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
329 AM MDT Mon Aug 3 2020
.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM MDT Mon Aug 3 2020
Mostly clear to partly cloudy early this morning over the region.
Satellite loops show the approaching weather system moving through
the Pacific NW. A few weak showers on the KPIH radar which may get
into NW WY around 12Z or so. Have adjusted forecast for this for
the morning hours. The main forecast issues will be thunderstorms
in the north and central and fire weather concerns in parts of
the south and southwest the next 2 days.
As for the thunderstorms, most of the activity will be in the
north and central zones this afternoon and tonight as the weather
system moves through and the cold front pushes into the north this
evening. A few storms may become strong with near severe wind
gusts and hail in Johnson and Natrona counties and along the
WY/Montana border. Marginal risk issued by SPC in these areas and
that seems quite reasonable. Some showers and storms may linger
after midnight in the far north zones. Tuesday afternoon and early
evening will see some shower and thunderstorm activity over the
north and central zones once again as mid level moisture remains
over these areas.
For the south and southwest zones, dry weather will prevail with
very isolated showers or thunderstorms today and Tuesday. The main
issue will be the gusty wind in the afternoon and early evening
both days, combined with low RH and very warm temps. This has
prompted Red Flag Warnings for some areas this afternoon through
early evening Tuesday.
High temps today will be in the 80s and 90s. A little cooler
Tuesday with highs mainly in the 80s across the region. Lows
tonight and Tuesday night will be in the 50s to lower 60s with 40s
for the western valleys.
.LONG TERM...(Wednesday through Sunday)
Issued at 315 AM MDT Mon Aug 3 2020
The models show a ridge building into the region Wednesday
bringing slightly warmer temperatures. Afternoon showers and
thunderstorms will develop Wednesday and Thursday, across the
northern half of the state, with the south remaining dry. Thursday
and Friday will see an increase in the afternoon wind speeds,
especially across the southern wind corridor. This could create
some elevated fire weather conditions once again. Friday will see
the ridge shifting eastward and flow across the forecast area will
shift to the southwest. A few minor shortwaves will transit the
area, bringing isolated convective activity mainly in the
northwest.
Models are in poor agreement about the pattern for the weekend with
a choice between westerly flow on the ECMWF or an approaching trough
and stronger southwesterly flow from the GFS. In either case, any
precipitation will be mainly in the far northwest, with PoPs on the
low side. High temperatures will stay in the 80s to low 90s except
in the 70s in the northwest.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday)
Issued at 315 AM MDT Mon Aug 3 2020
VFR conditions expected through the TAF period. Convection is
expected to begin this afternoon around the Bighorn and Wind
River Mountains, from 18Z through 03Z, with possible MVFR/IFR
conditions and gusty winds with these showers and thunderstorms.
Most of this activity will be along and east of the Divide. Some
showers and storms may linger after 03Z over the north.
&&
.FIRE WEATHER...
Issued AT 315 AM MDT Mon Aug 3 2020
Red Flag Warning for the southwest WY zones this afternoon through
early Tuesday evening. Dry weather, Critical fuels, low relative
humidity, very warm temperatures, and areas of gusty wind will
occur both Monday and Tuesday afternoon into the early evening.
Otherwise, isolated to scattered showers and thunderstorms will
occur over the north and central zones today and again Tuesday.
Gusty wind will be the main threat from storms with small hail
expected with the strongest storms. Very warm to hot temperatures
today and Tuesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM MDT Tuesday
for WYZ277>279.
&&
SHORT TERM...AR
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...AR
Hazardous weather outlook, Aug 3, 2:30 AM MST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 AM MDT Mon Aug 3 2020
WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 AM MDT Mon Aug 3 2020
...Red Flag Warning for Southwest Wyoming this afternoon through
early Tuesday evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated to widely scattered thunderstorms in the afternoon through
late evening over the north and central. Mostly dry in the south
and southwest with areas of critical fire weather conditions this
afternoon into the evening hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Isolated to widely scattered thunderstorms in the
afternoon and evening. Critical fire weather conditions are
expected in parts of southwest Wyoming in the afternoon into the
early evening.
Wednesday through Friday...Isolated thunderstorms. Elevated fire
concerns Thursday and Friday in the central and south.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
Thunderstorm Wind, Teton
- When
- August 3, 7:05 AM MST to 7:10 AM MST
- Where
- Teton County, 2.01 mi S of Teton Village
- Measured
- 35 kt (40 mph) estimated gust
- Injuries
- 0 direct, 11 indirect
- Reported by
- Law Enforcement
- Coordinates
- 43.551, -110.829
Early morning, high based showers developed over the Tetons and moved into the Jackson Valley. A downdraft off of one of the shower caused 3 balloons to crash to the ground south of Teton Village. People were thrown from the baskets with the hard landings. In total 11 people went to the hospital, with 4 who were admitted and 1 that had to be evacuated by helicopter to a hospital in Idaho Falls.
Thunderstorm Wind, Big Horn
- When
- August 3, 6:35 PM MST to 7:20 PM MST
- Where
- Big Horn County, Cowley to Greybull Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.880, -108.470
Outflow thunderstorm winds brought wind gusts of 64 mph to Cowley and 58 mph to the Greybull airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Storm Surge in South Carolina, August 3 to 4, 20201 death · 1 injured · $100,000 · EF0 · 3 events
- Tropical Storm and Flash Flooding in North Carolina, August 3 to 4, 2020$7.8 million · 70 events
- Tornadoes and Storm Surge in North Carolina, August 3, 2020$1.2 million · EF2 · 7 events
- Rip Current in Illinois, August 3, 20201 death · 1 event
- Wildfire in California, August 3 to 17, 20201 death · 1 event
- Flash Flooding and Hail in Georgia, August 3, 2020$1.1 million · 2.5 in hail · 22 events
- Tornadoes and Tropical Storm in North Carolina, August 3 to 4, 2020EF1 · 26 events
- Heavy Rain in Virginia, August 3 to 4, 202045 events
- Damaging Winds in Virginia, August 3, 2020$34,000 · 50 kt wind · 13 events
- Damaging Winds in New Jersey, August 3, 202065 kt wind · 27 events
- Flash Flood and Flood in Florida, August 3 to 4, 2020$15,000 · 2 in hail · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 3, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917189, 913114.